Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 269, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2018, 6:54 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2018, 6:54 PM MDT (00:54 UTC)
- Expired
- Jul 21, 2018, 7:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 3108 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:38 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 21, 5:38 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 538 PM MDT Sat Jul 21 2018 .SHORT TERM...(This afternoon through Monday night) Issued at 115 PM MDT Sat Jul 21 2018 Overview: The Tri-State area will be situated on the N/NE periphery of an upper level ridge (centered over New Mexico), at the southern fringe of NW flow aloft. Today-Tonight: Small amplitude perturbations on/near the tropopause (150-175 mb level) will round the northern periphery of the ridge from the Desert SW/4-Corners region into portions of the Rockies and High Plains this afternoon into tonight. Such subtle/high-altitude features are incredibly difficult to anticipate/track and their 'depth of influence' varies depending on the thermodynamic profile -- the more unstable, the greater the influence. Low-level forcing will be confined to shallow convergence invof a weak SFC-H85 trough in the lee of the Rockies and perhaps weak orographic ascent associated with ESE/SE low- level flow. Recent runs of the HRRR and NAM NEST suggest that scattered convection will develop over the mountains/foothills of CO/WY this afternoon with activity gradually growing upscale and propagating E/SE across the Tri-State area this evening (between 01-07Z). Effective deep-layer shear on the order of 25-30 knots and moderate MLCAPE (1000-1500 J/kg) suggest organization will be multicellular in nature. With steep mid-level lapse rates (8C/km) and strong DCAPE, damaging winds /occasional severe downbursts/ will certainly be possible. A broader swath of damaging winds cannot be ruled out given sufficient upscale growth /cold pool consolidation/, particularly in northeast CO where diurnal timing will be more favorable. Expect convection to wane after midnight. Sun-Sun night: With little change in the synoptic pattern, expect conditions to be similar to those today/tonight. Mon-Mon night: Relatively little change in the synoptic pattern compared to today and Sunday. However, with ongoing convection possible over and upstream of the Tri-State area Sunday night into Monday morning, forecast confidence decreases significantly. .LONG TERM...(Tuesday through Saturday) Issued at 128 PM MDT Sat Jul 21 2018 An area of upper high pressure remains over the southwestern CONUS on Tuesday, with ridging across the west and a trough over the eastern portion of the country. This results in northwesterly flow aloft for the region. A closed low advances through Canada midweek and continues north of the Great Lakes region. As the low progresses east, the upper high weakens and retrogrades, centering near Arizona by Saturday. While this pattern unfolds, multiple disturbances travel through the northwest flow with a surface cold front lingering nearby, generating chances for showers and thunderstorms each day during the long term period. Widespread severe weather is not anticipated at this time. However, cannot rule out a few severe thunderstorms during this timeframe with increased shear in place and adequate instability. Good moisture and PWATs of 1 to 1.5 inches also suggest that there is the potential for locally heavy rainfall and flash flooding. Will continue to monitor and pin down details as guidance comes into better agreement in the coming days. Highs are in the 80s throughout the period, excluding Wednesday when temperatures reach the low 90s south of Interstate 70. Low temperatures remain in the upper 50s to low 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 533 PM MDT Sat Jul 21 2018 VFR conditions are expected through the 00Z TAF period at GLD and MCK. Mostly high clouds with light southeast winds are expected at both locations after sunset. TS is possible in the vicinity of GLD between 04-08Z as storms move out of far eastern Colorado and into northwest Kansas. Storms will diminish through the evening as they continue east with TS in the vicinity of MCK between 05-07Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Jul 21, 1:31 PM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 131 PM MDT Sat Jul 21 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 131 PM MDT Sat Jul 21 2018 /231 PM CDT Sat Jul 21 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS EVENING AND TONIGHT... Scattered thunderstorms developing in the mountains and foothills of Colorado and Wyoming this afternoon are expected to track east southeast into the Tri-State area this evening. A few storms could become severe, with a primary threat of damaging winds and hail up to the size of quarters. The potential for severe weather will be greatest in northeast Colorado and extreme northwest Kansas between 6 PM and 11 PM MDT. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Scattered thunderstorms will develop in the mountains and foothills of Colorado late Sunday afternoon and progress east southeast into western Kansas Sunday evening and Sunday night. A few storms could become severe Sunday evening, with a primary threat of damaging winds. Locally heavy rainfall and isolated flash flooding will remain possible, primarily along and west of Highway 27. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:06 PM MDT | Special Weather Statement | GLD | Sherman | 39 min |
| Jul 21, 9:45 PM MDT | Special Weather Statement | GLD | Sherman | 45 min |
| Jul 21, 10:15 PM MDT | Special Weather Statement | GLD | Wallace | 45 min |
| Jul 21, 7:46 PM MDT | Special Weather Statement | GLD | Cheyenne, Kit Carson | 29 min |
| Jul 21, 8:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Jul 21, 8:52 PM MDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Jul 21, 9:31 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
| Jul 22, 5:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 22, 5:35 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jul 22, 5:39 PM MDT | Special Weather Statement | GLD | Kit Carson | 21 min |
| Jul 22, 5:45 PM MDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| Jul 22, 5:50 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 40 min |
| Jul 22, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.